COVID-19 vaccine and angioedema
I've seen three cases of tongue swelling occurring three to four weeks after Moderna COVID-19 vaccine. Patients were referred to me for "angioedema", but it was not. Symptoms persisted for days to weeks. In one case, it was massive enough to cause prolonged inpatient care for IV hydration. No skin symptoms, no airway compromise. One was after the first dose and two after the second. I reported these to VAERS. Have any other AAAAI members seen or heard of this?
Thank you for the question. This recently published paper from the Harvard group review cutaneous reactions from the COVID-19 vaccine in their cohort of patients. https://jamanetwork.com/journals/jamadermatology/fullarticle/2781364
Unfortunately, the COVID-19 Task Force is not a repository for AAAAI members to submit their cases or suspected adverse reactions to COVID-19 vaccines. In addition to the reported delayed cutaneous reactions reported in JAMA, the American Society for Dermatologic Surgery offered guidance shortly after the Moderna vaccine was approved for emergency use. This guidance was related to the rare reports of facial swelling in three participants in the Moderna trial, who all had received dermal fillers prior to vaccination. However, these rare reports all had onset of swelling within one to two days of vaccination: https://www.asds.net/Portals/0/PDF/secure/ASDS-SARS-CoV-2-Vaccine-Guidance.pdf
I hope this helps you with your patient.
Andrew W. Murphy, MD, FAAAAI